Header

UZH-Logo

Maintenance Infos

Bilateral optic neuropathy after short-term treatment with intravenous amiodarone


Ciechanowski, P P; Töteberg-Harms, M; Stürmer, J; Kunz, M; Landau, K; Sturm, V (2012). Bilateral optic neuropathy after short-term treatment with intravenous amiodarone. Klinische Monatsblätter für Augenheilkunde, 229(4):431-432.

Abstract

Originally Amiodarone, a diiodated benzofuran derivative, was developed in the year 1960 to treat angina pectoris. Nowadays it is mainly used to maintain a sinus rhythm in patients with atrial fibrillation or ventricular tachycardia. While amiodarone-related optic neuropathy has become a well-recognized entity, its exact cause is still unclear. A possible explanation accuses the intracytoplasmatic lamellar and granular bodies, which develop in multiple parts of the eye as in the cornea [1], lens, retina, and the optic nerve. This process may lead to an optic disc edema and later to optic nerve atrophy [2][3]. The first amiodarone-associated side effects concerning the optic disc were described in 1987 by Feiner et al. as well as by Gittinger et al. [4][5]. Usually, the interval between initiation of orally administered amiodarone treatment and onset of visual loss is several months [6]. No critical dosage and no critical time interval have been defined so far.

Abstract

Originally Amiodarone, a diiodated benzofuran derivative, was developed in the year 1960 to treat angina pectoris. Nowadays it is mainly used to maintain a sinus rhythm in patients with atrial fibrillation or ventricular tachycardia. While amiodarone-related optic neuropathy has become a well-recognized entity, its exact cause is still unclear. A possible explanation accuses the intracytoplasmatic lamellar and granular bodies, which develop in multiple parts of the eye as in the cornea [1], lens, retina, and the optic nerve. This process may lead to an optic disc edema and later to optic nerve atrophy [2][3]. The first amiodarone-associated side effects concerning the optic disc were described in 1987 by Feiner et al. as well as by Gittinger et al. [4][5]. Usually, the interval between initiation of orally administered amiodarone treatment and onset of visual loss is several months [6]. No critical dosage and no critical time interval have been defined so far.

Statistics

Altmetrics

Downloads

0 downloads since deposited on 30 Nov 2012
0 downloads since 12 months

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Ophthalmology Clinic
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2012
Deposited On:30 Nov 2012 08:25
Last Modified:05 Apr 2016 16:06
Publisher:Georg Thieme Verlag
Series Name:Klinische Monatsblätter für Augenheilkunde
ISSN:0023-2165
Publisher DOI:https://doi.org/10.1055/s-0031-1299164
PubMed ID:22496021

Download